monitoring my GCA with difficulty: I am... - PMRGCAuk

PMRGCAuk

11,818 members21,580 posts

monitoring my GCA with difficulty

Teekay2
Teekay2

I am monitoring my GCA with difficulty as nothing is clear and when to act? Are the aches and pains due to GCA or regular aches and pains which I would normally think nothing of? Feel unwell,hot,cold am I getting an infection? Did I just sleep awkwardly or strain myself in garden etc.. I also have rheumatoid arthritis which has been under control for some time.

I am exhausted and dragging myself around which my consultant says is the prednisolone. I have just received my copy of her letter to my GP in which she notes that I am having a lot of side effects from the prednisolone and considerable weight gain. So she has me on a faster withdrawal regime. I no longer experience severe pain and in fact am pain free most of the time but get mild discomfort in temporal region briefly from time to time which soon passes. But have felt discomfort in my jaw ,slight pressure on top of head and sore neck recently so after much dithering today I went back to 20mgms prednisolone from 15mgms. I will be seeing my consultant next week.

12 Replies
oldestnewest
Hidden
Hidden

Hi teekay, sorry you are struggling. I think you know that a faster taper isn't possible at the moment. You will have a better idea once 20mgs throws itself in.

Have you tried low carb now you are at lower doses? It does make a big difference for most people. That way hopefully Dr will leave you to slow taper. I think you should be dsns tapering at 1mg a go once your head settles down. Here's some carb info....

dietdoctor.com/low-carb

ditchthecarbs.com/guide-to-...

I "just" have PMR so hopefully a fellow GCA traveller will come along soon. 🌻

Teekay2
Teekay2 in reply to Hidden

Thanks for reply. I don't know what dsns is. When I last saw my consultant she showed me on screen the faster ,26 week I believe ,taper for those on tocilizumab . She comments in her letter that after 10mgms she will reduce in 1 mgm stages if I can tolerate it.

Hi Teekay,

I just read your bio and it said you were also prescribed Actemra ( I can’t spell the tocilimzubab whatever word). If you are also on this, it has a list of side effects and it could be to blame not necessarily the Prednisone. Some of the side effects are exhaustion, difficulty moving, chills, sweats, dizziness etc..

Just a thought. Best to you, fm

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Are you still on Actemra - as mentioned in previous post? If so, some of your symptoms could be due to that. Afraid I don’t know too much about the side effects - and there aren’t that many on here (especially from UK) who do either.

I found once I got down to about 15mg my arthritis pains returned -so maybe some are due to your RA.

Hopefully the 20mg will address your “head” issues, but you do need to discuss fully with consultant.

Make a few brief notes, that she can read if she wants, to explain what has happened since your last appointment.

Teekay2
Teekay2 in reply to DorsetLady

yes ,still on actemra.Seven weeks now after being on etanercept and leflunomide for RA.

Sorry to hear of your struggles. This is the place to vent and receive support. Instead of a faster pred taper to address the weight gain, as suggested, try to reduce your carb intake. It works as I have lost 32 pounds while on pred and kept it off a year. I adopted a low carb/sugar/salt eating plan, not totally eliminating any food group, which makes it easier to stick with.

Although you report “no pain”, pay attention to the other niggles you are experiencing, as they may be indications that your dose is too low. Listening to our body and sorting out what is PMR/GCA, what is due to medication, what might be pred withdrawal or over exertion, can certainly be a challenge. It gets easier with time, experimentation and observation (and still we get it wrong sometimes, or feeling confused and overwhelmed).

Small, slow reductions are best for me (1mg down from 15 each drop, than .5mg reductions below 10mg). I have PMR, so GCA May require different guidelines.

Addressing the mental and emotional impact of our conditions is vital and part of our healing process. Reach out and seek support from folks that can listen without judgement or trying to “fix” you. You may be surprised who that is....I thought my compassionate best friend would be that person, so I talked to her lots shortly after diagnosis, only to find out she thought I was obsessing and was frustrated about how much I talked about my new diet and lifestyle. Now I chat with my therapist and husband, both patient people.

Do take care and check in as need be and keep us up to date.

Thanks to all for replies. I will discuss with consultant next week. I am looking into the low carb diet.Been a vegetarian for 45 years and enjoy cooking so some changes would be interesting.

PMRpro
PMRproAmbassador

Weight gain: cut carbohydrate in your diet drastically. Pred changes the way the body processes carbs and you tend to gain weight as a result. Almost no carbs - very little weight gain and you can even lose it. I lost 35lbs while at above 10mg/day.

The fatigue is not necessarily the pred (they will try to blame EVERYTHING on pred) but the disease process itself: the pred cures nothing, it is only managing the inflammation in the meantime while the disease is active. It will take up to about 4 or 5 years to fully go into remission and then you will need no pred. And frankly - Actemra is just as likely to cause fatigue as pred.

You will need the amount of pred you need - and the side effects of pred are minimal compared with the ultimate unmanaged GCA adverse effects of blindness and stroke.

DSNS is the Dead Slow and Nearly Stop approach to tapering:

healthunlocked.com/pmrgcauk...

While Actemra does make a big difference, it still does not guarantee that you can taper at any speed a doctor fancies and only about half of patients in the trials were able to get off pred entirely.

Hi, I haveLVV Large vessel vasculitis of aorta

SMV. Small vessel vasculitis

GCA Giant cell arteritis

PMR Polymyalgia rheumatica.

Anaemia of inflammation/ iron deficient

Diagnosed November 2018

My Prednisolone reductions ... Tocilizumab Injections

Nov2018 40 mg. Tocilizumab Injection. 1........19th Feb19

March 1st 2019 30 mg

March 9th 25 mg

March 13th 20mg

March 23rd 15 mg. 6th injection..... 26th March

Match 30th 12 1/2 mg

April 20th 10mg

May 10th 9 mg. 13th injection 14th May

May 17th 8 mg

May29th 7 mg

June 8 th 6 mg. 18th Injection 18th June

June 28th 5 mg

July 19th 4 mg. 24th Injection. 30th July

About to go to 3 mg on Monday.

The aim is a taper over 26 weeks to 0 pred. (Or as close to 26 as is comfortable)

The injections continue weekly for another 6 months.

Started with weekly bloods for many many months and then to bi-weekly.

I also was very tired and had the other symptoms you mentioned but they did reduce the longer the injections increased and the pred reduced.

I also had sweats and dizziness and tiredness head pain etc. I found These are both pred. reduction and Tocilizumab side effects. I also had a minor cough for a day after the injection. Probably more like a tickle and occasional.

I was concerned I was beginning to get symptoms of a flare starting on occasion, and did delay reduction a few times ( agreed with rheumy nurse) but all went well.I rarely had aches and nothing like the original PMR aches.

I found the first, aprox. 5 days were ok on a reduction, the next 5 days I felt symptoms as you mentioned and then they slowly reduced over the next 4 days. Ready for next reduction. From 7 mg, or poss even earlier,I felt more like myself and almost no brain fog.

So far this has worked for me but I do know someone who developed a problem with the injections after injection 7.

I am able to do all the things I used to do, with the exception of the aorta vasculitis, which does give me a few chest pains.

I am very grateful for being accepted for the Tocilizumab programme.

(Scotland)

Sent from my iPad

Teekay2
Teekay2 in reply to Chrisellie

Thanks that is helpfull.

I am feeling generally better since going back to 20mgms pred.

Saw my consultant yesterday all blood tests are good. We have agreed to reduce pred by 2.5mgms every two weeks and see how that goes.

You may also like...